Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC

May 15, 1997Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 1997, 2:56 PM EDT for Dare County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 2:56 PM EDT (18:56 UTC)
Expired
May 15, 1997, 4:00 PM EDT
In force
64 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS01 KMHX 151858 RRA
SVRMHX
NCC055-055-152000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
256 PM EDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...MAINLAND DARE COUNTY...NORTHERN OUTER BANKS IN DARE COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 258 PM WEATHER RADAR INDICATED A CLUSTER OF SEVERE THUNBDERSTORMS
OVER CENTRAL MAINLAND DARE COUNTY MOVING EAST AT 35 MPH. THESE STORMS
WILL BE AFFECTING MUCH OF EASTERN DARE COUNTY NORTH OF STUMPY POINT
THROUGH 315 PM.
 
THE STORMS WILL BE OVER ROANOKE ISLAND...INCLUDING MANTEAO...AROUND 315 
AND CROSS THE NORTHERN OUTER BANKS NEAR KITTY HAWK AND KILL DEVIL HILLS
AROUND 330 PM.
 
THE SEVERE THUNDERSTORMS WILL BE OVER THE NEARSHORE COASTAL WATERS AFTER
330 PM.
 
LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF
58 MPH ARE EXPECTED WITH THESE STORMS.
 
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS...
TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING
WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.
 
JME/RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:58 PM EDT, 58 minutes earlier.

Area forecast discussion, May 15, 1:58 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
158 PM EDT THU MAY 15 1997

ZFP: FWC GUID TEMPS LOOK GOOD. CONT POPS INTO THIS EVE 30% FOR SHWRS
AND THUNDER. FRI MSTLY SUNNY AND SAT PC.

CWF: WILL CONT SCA WITH SW WNDS BECMG NW. WNDS WL BECOME SW IN
ADVANCE OF NEXT SYSTEM SAT.

DISC: THINGS HAVE SUDDENLY GOTTEN BUSY THIS AFTERNOON WITH CONV
FIRING OFF ACROSS CWA. ATMOS QUITE JUICED WITH DEW PTS IN THE 60S
ALONG CST. JUST A WORD TO LET YOU KNOW WE WILL HAVE AN EXTRA UPPER
AIR RUN TDY AT 18Z. THIS IS A PRACTICE RUN FOR THE NEW SONDS. WITH
COLD TEMPS AT H5 -14...DEW PTS IN THE 60S AND CAPES +2000 J/KG.
LIKELY TO BE A BUSY AFTERNOON.

.MHX...SCA COASTAL WATERS AND SOUNDS.

JCI

In the hours before

Local storm report, May 15, 2:26 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT THU MAY 15 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    FRYING PAN                NC   1 INCH HAIL
05/15/97   TYRRELL                        REPORTED BY TYRRELL COUNTY
                                          EMS

DB

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:49 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.